Pennsylvania, 2005

Lightning Strike in Pennsylvania, April 23, 2005

April 23, 2005 · NWS PHI · 1 event in 1 county or zone

Lightning struck a home in Aston and the ensuing fire badly damaged the interior of the home. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a home in Aston and the ensuing fire badly damaged the interior of the home. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 3:53 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 23, 3:53 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT SAT APR 23 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE UPPER JET, THE MID LEVEL DIFLUENCE, THE LOW WB0, AND THE LOWER
LEVEL WIND SHEAR ARE TRYING TO COME TOGETHER LATE THIS AFTERNOON TO
HARASS US WITH SOME SEVERE WEATHER IN THE WAY OF STRONG WINDS AND
LARGE HAIL. WHAT SEEMS TO BE FIGHTING THESE INGREDIENTS ARE TWO
FACTORS. ONE IS THAT THE AXIS OF THE DRY SLOT IS MAINLY TO OUR WEST,
WHICH IS KEEPING MUCH OF THE FA FROM GETTING TOO UNSTABLE, AND THE
OTHER, WHICH ALSO IS INHIBITING INSTABILITY, IS THAT SFC WINDS HAVE
BACKED TO THE SE SOMEWHAT AND A FAIR PORTION OF OUR FA IS IN THE
MID 50S TO LOWER 60S WITH DWPTS IN THE 50S. IT SEEMS THAT IN GENERAL
THE PLACES MOST VULNERABLE TO CONVECTION LATE THIS AFTERNOON AND
EARLY THIS EVENING ARE THE DELMARVA AWAY FROM THE ATLANTIC COAST,
PORTIONS OF EASTERN PENNSYLVANIA AND NORTHWEST NEW JERSEY. BECAUSE
OF THE DECENT MOISTURE, THE ADVANCING SFC FRONT AND THE
AFOREMENTIONED INGREDIENTS, WE ARE GOING WITH FAIRLY HIGH POPS THIS
EVENING, BUT FOR NOW WE ARE LEAVING OUT ANY ENHANCED WORDING.

THE GFS IS SLOWER WITH THE NORTHWARD RETREAT OF THE MID LEVEL
VORTEX, CONSEQUENTLY WE HANG ON TO THE CHANCE OF SHOWERS FOR A
WHILE, ESPECIALLY IN THE NORTH, AFTER TONIGHTS FROPA. WE DO PUT IN
A DIURNAL FACTOR IN MANY OF THE ZONES FOR TOMORROW. SOUNDINGS
SUGGEST WE STILL MUST KEEP THE MENTION OF A CHANCE OF -SHSN OVER THE
FAR NWRN ZONES FOR LATE TOMORROW NIGHT INTO EARLY MON. FIRST DAY
BACK ON THE PUBLIC SIDE, AND DID NOT SEE REASONS TO STRAY MUCH FROM
CONTINUITY, STAT GUIDANCE AND COLLABORATION WITH SURROUNDING OFFICES
REGARDING TEMPS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THERE SEEMS TO BE A FAIR AMOUNT OF AGREEMENT AMONG THE MODELS ON THE
NEXT WAVE THAT APPROACHES BEGINNING TUE NIGHT AND MOVES THROUGH WED
NIGHT, SO THE 06Z AND 12Z GFS RUNS WERE USED TO BRING A GOOD CHANCE
OF SHRA TO OUR AREA. WE INCLUDED FAIR QPFS GIVEN THE GOOD MOISTURE
FLOW. AFTER THAT, THE MODELS BEGAN TO DIVERGE AND SO WE MADE FEW
CHANGES TO THE PREV FCST BEYOND EARLY THURSDAY. WE DID, IN CONCERT
WITH HPC, BRING IN A CHANCE OF RAIN ON SAT AS SFC LOW PRES MAY BE
APPROACHING FROM THE OH RVR VALLEY BY THEN WITH ATTENDANT ISENTROPIC
LIFT.

&&

.AVIATION...
IFR TO MVFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH AT LEAST
MIDNIGHT BEFORE TRANSITIONING TO MVFR/VFR STATUS. SCATTERED STRONG
TO POSSIBLY SEVERE THUNDERSTORMS WILL WORK THROUGH WESTERN AND
PERHAPS CENTRAL PORTIONS OF THE FORECAST AREA THROUGH THIS EVENING.
AS THEY MOVE EAST OF THIS AREA, THEY ARE EXPECTED TO WEAKEN IN THE
MORE STABLE ENVIRONMENT.

.MARINE...
NO BIG CHANGES TO GOING FORECAST. SCAS REMAIN UP FOR ALL WATERS. THE
STRONG INVERSION OVER THE FORECAST AREA WILL BREAK DOWN OVERNIGHT AS
WINDS GO MORE SOUTHWESTERLY. STILL, WINDS ARE STRONG ENOUGH ALOFT
AND ARE POKING DOWN THROUGH THE INVERSION AT DEGRADED SPEEDS TO THE
WATER LEVEL. WINDS ARE FORECAST TO REMAIN UP ENOUGH IN THE POST
FRONTAL ENVIRONMENT TO KEEP SCA CONDITIONS GOING THROUGH AT LEAST
MONDAY.

&&

.TIDES...
GIVEN THE HIGH ASTRONOMICAL TIDES THIS EVENING AND THE SOUTHEAST
WINDS THROUGH THIS EVENING, WE ISSUED A STATEMENT FOR MINOR TIDAL
FLOODING ALONG THE OCEANFRONT AND ADJACENT BACK BAYS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455.

&&

SHORT TERM...NYY149
LONG TERM...EBERWINE/NYY149
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Apr 23, 4:02 AM EST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 AM EDT SAT APR 23 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240901-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
502 AM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS A WIDE AREA THIS AFTERNOON
AND INTO THE EVENING HOURS. DAMAGING WINDS, LARGE HAIL AND TORRENTIAL
DOWNPOURS ARE POSSIBLE AS A LINE OF STORMS MOVES THROUGH. THE RAIN
COULD CAUSE FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH THERE WILL BE
OCCASIONAL SHOWERS FROM TIME TO TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

EBERWINE

In the hours before

Special weather statement, Apr 23, 2:49 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT SAT APR 23 2005

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-067>071-232200-
BERKS PA-BUCKS PA-CAMDEN NJ-CARBON PA-CAROLINE MD-CECIL MD-
CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-KENT MD-KENT DE-
LEHIGH PA-MERCER NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-
NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-SUSSEX NJ-TALBOT MD-WARREN NJ-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...CAMDEN...DOVER...
NEWARK...PHILADELPHIA...READING...TRENTON AND WILMINGTON
349 PM EDT SAT APR 23 2005

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PENNSYLVANIA, WESTERN NEW JERSEY, AND NORTHERN DELAWARE AND
NORTHEASTERN MARYLAND THROUGH 600 PM...

SCATTERED TO NUMEROUS THUNDERSTORMS WERE FORMING INTO A LINE THROUGH
THE LOWER AND MIDDLE DELAWARE VALLEY SOUTHWESTWARD TO NORTHEASTERN
MARYLAND. AS THE INDIVIDUAL THUNDERSTORM CELLS GROW RAPIDLY AND MOVE
TO THE NORTH-NORTHEAST AT 30 MILES AN HOUR, THE LINE ITSELF SHOULD
MOVE GRADUALLY EASTWARD THROUGH 600 PM.

AREA RESIDENTS SHOULD WATCH FOR BRIEF GUSTY WINDS TO 40 MILES AN
HOUR, HAIL, DANGEROUS CLOUD TO GROUND LIGHTNING, AND HEAVY DOWNPOURS.
IF THUNDERSTORMS REPEAT OVER ANY ONE AREA, THERE COULD BE LOCALIZED
FLOODING WITH A QUICK 1 TO 1 AND 1/2 INCHES OF RAIN.

STAY TUNED FOR ADDITIONAL STATEMENTS REGARDING THESE THUNDERSTORMS,
AND LISTEN FOR POSSIBLE WARNINGS.
Special weather statement, Apr 23, 5:15 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT SAT APR 23 2005

MDZ012-015-020-240000-
CAROLINE MD-KENT MD-QUEEN ANNES MD-
615 PM EDT SAT APR 23 2005

...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MILES AN HOUR
THROUGH THE AREA LATE THIS AFTERNOON...

AT 615 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING
NORTHEAST THROUGH THE NORTHEAST MARYLAND SHORE...WITH THE HEAVIEST
ACTIVITY IN QUEEN ANNES AND TALBOT COUNTY. THESE THUNDERSTORMS WILL
MOVE NORTHEAST THROUGH THE AREA THROUGH 730 PM.

DIME SIZE HAIL...WIND GUSTS TO 40 MILES AN HOUR...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAINS WILL OCCUR WITH THESE
THUNDERSTORMS.

NICKEL SIZE HAIL OCCURRED WITH SOME OF THESE THUNDERSTORMS EARLIER
ALONG THE WESTERN MARYLAND SHORE.

STAY TUNED FOR LATER WEATHER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Apr 23, 5:50 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT SAT APR 23 2005

MDZ008-240000-
CECIL MD-
650 PM EDT SAT APR 23 2005

...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MILES AN HOUR
THROUGH CECIL COUNTY MARYLAND THROUGH DARK...

AT 645 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING NORTHEAST
THROUGH THE NORTHEAST MARYLAND SHORE. STRONG THUNDERSTORMS WILL MOVE
THROUGH CECIL COUNTY THROUGH 800 PM.

DIME SIZE HAIL...WIND GUSTS TO 40 MILES AN HOUR...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAINS WILL OCCUR WITH THESE
THUNDERSTORMS.

NICKEL SIZE HAIL OCCURRED WITH SOME OF THESE THUNDERSTORMS EARLIER
ALONG THE WESTERN MARYLAND SHORE. WATCH FOR TREE BRANCHES OR EVEN AN
ISOLATED TREE TO FALL IN STRONGER WIND GUSTS.

STAY TUNED FOR LATER WEATHER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Apr 23, 6:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT SAT APR 23 2005

DEZ001-002-NJZ016-017-021-PAZ060-067-068-070-071-240030-
BERKS PA-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-KENT DE-
MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ-
INCLUDING THE CITIES OF...DOVER...NEWARK...PHILADELPHIA...READING...
VINELAND AND WILMINGTON
707 PM EDT SAT APR 23 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN PENNSYLVANIA
SOUTHWESTERN NEW JERSEY AND THE NORTHERN HALF OF DELAWARE EARLY THIS
EVENING...

AT 700 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING NORTHEAST
AT 30 MILES AN HOUR FROM NORTHEASTERN MARYLAND INTO SOUTHEASTERN
PENNSYLVANIA AND NORTHERN DELAWARE.

STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN PENNSYLVANIA
...NEW CASTLE AND KENT COUNTIES IN DELAWARE...AND INTO EXTREME
SOUTHWESTERN NEW JERSEY THROUGH 830 PM.

DIME SIZE HAIL...WIND GUSTS TO 40 MILES AN HOUR...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAINS WILL OCCUR WITH THESE
THUNDERSTORMS.

STAY TUNED FOR LATER WEATHER STATEMENTS OR POSSIBLE WARNINGS.

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Delaware

When
April 23, 7:15 PM EST
Where
Delaware County, Aston Mills
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442666.